Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New to PI and having problems, can I switch?
Apr 12, 2001

I tested positive recently (consistently negative until 8 mos ago/last test). My VL was 15,000 and T4 was 393. My doc started me on 3TC,d4T and efavirenz. I developed a rash 11 days after, and my doc switched my Sustiva to Fortovase immediately. I knew the incidence of rash with Sustiva, and that it "may go away" in some people. My doc didn't want to take any chances. (I was bummed because I didn't have any more neurological problems with Sustiva by then, and it was a much easier dosing to adhere to. Fortovase gives me a warm feeling in my stomach and some abdominal discomfort every time I take it.) Two weeks after the switch to Fortovase, my VL was down to 427 and my T4's went up to 518. However, my SGPT went up to 100 IU/L and my blood glucose up to 159 mg/dl. I have 3 questions, and I'd appreciate your comments: 1) Should I have insisted on staying with Sustiva despite the rash? Incidentally, it took a week for the rash to go away after I stopped taking Sustiva. 2) Should I consider another NNRTI instead of a PI, because of its apparent nasty effects on my liver and blood glucose level? Some of my friends have told me that I shouldn't have started on something as potent as a PI immediately, as my VL was on the low side to begin with. 3)Should I worry about the high SGPT and blood glucose at all? I'm afraid of the liver toxicity and risk for type II diabetes. Thank you so much for your time. You have a great website and are very helpful to us all.

Response from Dr. Henry

I often would treat through the Sustiva rash. You might want to consider staying with the current regimen for several months to see how everything settles down for you. It might be worthwhile to know your hepatitis B/C status to best interpret your liver enzyme elevations. If you are doing well after several months you could stick with your current regimen or consider trying a switch back to Sustiva or maybe abacavir (Ziagen) as protease sparing regimen. You should also have you fasting blood sugar rechecked shortly. KH



Previous
38 Days
Next
yeast infections

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement